Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Springfield, MO

April 2, 2001Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2001, 9:17 AM CDT for Newton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 2, 2001, 9:17 AM CDT (14:17 UTC)
Expired
Apr 2, 2001, 9:45 AM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 6:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 021418
SVRSGF
MOC145-021445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 945 AM CDT

* AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SENECA...OR 15 MILES WEST OF NEOSHO...
  MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE
  HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEOSHO BY 935 AM CDT.
   GRANBY...DIAMOND BY 940 AM CDT.

THE TOWNS OF RACINE...NEWTONIA...STARK CITY AND RITCHEY ARE ALSO IN
THE PATH OF THIS STORM.

LAT...LON 3697 9474 3679 9473 3679 9405 3702 9407

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:55 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 2, 2:55 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT MON APR 2 2001

MONITORING SCATTERED CONVECTION OVER NORTHERN AND CENTRAL ZONES
THIS MORNING NORTH OF WARM FRONT THAT EXTENDS FROM PARSONS KANSAS TO
OSAGE BEACH. LOW LEVEL JET HAS PICKED UP OVER THE LAST FEW HOURS AS
LAMONT OK PROFILER WINDS HAVE INCREASED TO AROUND 50 KTS. LATEST
SURFACE ANALYSIS SHOWS 65+ DEWPOINTS HAVE MADE IT MO/OK BORDER.

AVN SEEMS TO HAVE THE BEST HANDLE ON WARM FRONT LOCATION...AND 0.10
INCH QPF LINES UP WELL WITH GOING CONVECTION. WARM FRONT IS PROGGED
TO MEANDER ACROSS THE FORECAST AREA TODAY...AS VORT MAX OVER
NORTHERN OK MOVES ACROSS THE REGION. STRONG 700 MB THERMAL ADVECTION
CONTINUES WITH FORECAST TEMP AROUND 6 DEG. C BY 00Z. HOWEVER...WITH
DEWPOINTS AROUND 60F...AND AFTERNOON TEMPS OVER 70F...ONLY MINIMAL
CINH AND CAPES AROUND 1700. MID LEVEL LAPSE RATES STEEPEN THROUGH
00Z...APPROACHING 8 DEG C/KM OVER OUR SOUTHWEST ZONES. WILL CONTINUE
POPS THROUGH THIS EVENING...WITH HIGHEST POPS NORTH OF WARM
FRONT.

FROM WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE BUILDS OVER THE
CENTRAL U.S. AS WARM FRONT LIFTS NORTH OF THE AREA. BETTER SHORTWAVE
ENERGY AND LOW LEVEL THERMAL ADVECTION ALSO GETS DISPLACED
NORTHWARD. THEREFORE...WILL BACK OFF ON POPS UNTIL FRIDAY EVENING
WHEN LONG WAVE TROUGH PROPOGATES ACROSS THE CENTRAL PLAINS...WITH
NEGATIVE TILT.

WILL CONTINUE POPS THROUGH SATURDAY MORNING AS PER GOING
FORECAST...WITH SIGNIFICANT DRYING THEREAFTER.

FWC NUMBERS LOOK A BIT COOLISH...SO WILL FAVOR THE MAV...WHICH IS
PRETTY CLOSE TO WHAT WE HAVE GOING.

.SGF...
MO...NONE.
KS...NONE.

TERRY

In the hours before

Special weather statement, Apr 2, 6:00 AM CDT, 3 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON APR 2 2001

...STRONG THUNDERSTORMS POSSIBLE TODAY AND TUESDAY ACROSS SOUTHERN
MISSOURI AND SOUTHEAST KANSAS...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS MORNING OVER NORTHEAST
OKLAHOMA...SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS WILL
MOVE EAST ACROSS SOUTHERN MISSOURI DURING THE DAY.  THE STRONGER
STORMS COULD PRODUCE UP TO DIME SIZE HAIL AND VERY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TONIGHT AS A
WARM FRONT LIFTS NORTH INTO THE REGION.  A FEW STRONG STORMS WILL
AGAIN BE POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED...BUT
WEATHER CONDITIONS SHOULD BE MONITORED.

.OUTLOOK FOR TUESDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP TUESDAY ALONG A WARM
FRONT THAT WILL PUSH INTO TWHE OZARKS.

SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER
CONDITIONS TUESDAY.

FOSTER
Special weather statement, Apr 2, 6:55 AM CDT, 2 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 AM CDT MON APR 2 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS
AND PORTIONS OF SOUTHWEST MISSOURI UNTIL NOON TODAY...

COUNTIES IN SOUTHWEST MISSOURI INCLUDE...BARTON...JASPER...NEWTON...
MCDONALD...DADE...LAWRENCE...BARRY...GREENE...CHRISTIAN...STONE...
AND TANEY.

IN SOUTHEAST KANSAS...BOURBON...CRAWFORD...AND CHEROKEE.

SCATTERED THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THIS MORNING ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
AHEAD OF AN ADVANCING WARM FRONT.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL UP TO
THE SIZE OF NICKELS. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL
ALSO OCCUR WITH THE STRONGER STORMS.

STAYED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:18 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 2, 1:53 PM CDTSevere Thunderstorm WarningSGFBarton, Dade37 min
Apr 2, 2:27 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk33 min
Apr 2, 2:55 PM CDTSevere Thunderstorm WarningSGFDallas, Polk35 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningSGFDallas30 min
Apr 2, 4:57 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.